Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS El Paso, TX

July 5, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 5, 2013, 4:02 PM MDT for Grant County, New Mexico. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2013, 4:02 PM MDT (22:02 UTC)
Expired
Jul 5, 2013, 6:00 PM MDT
In force
118 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The Holloman AFB radar (KHDX), 162 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:00 PM MDTFLASH FLOOD1 Nnw Camp Thunderbird, NMLOW WATER CROSSING ON FOREST ROAD 150 NEAR JUNCTION OF NM-35 FLOWING ABOUT 4 TO 5 FEET DEEP. FIREFIGHTERS WORKING THE SILVER FIRE GOT STUCK ON THE FR150 SIDE FOR A COUPLE OF HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-434 J/kg
Mixed-layer LCL
2201 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WGUS54 KEPZ 052202
FFWEPZ
NMC017-060000-
/O.NEW.KEPZ.FF.W.0013.130705T2202Z-130706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
402 PM MDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 600 PM MDT

* AT 402 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  SAN LORENZO...
  CAMP THUNDERBIRD...
  SHERMAN...
  SAN JUAN...
  MIMBRES...
  IRON CREEK CAMPGROUND...

LAT...LON 3320 10787 3317 10784 3317 10786 3307 10783
      3304 10786 3300 10786 3296 10783 3295 10780
      3271 10776 3268 10789 3300 10807

$$

PARK
1 follow-up statement
991 
WGUS74 KEPZ 052351
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
551 PM MDT FRI JUL 5 2013

NMC017-060006-
/O.EXP.KEPZ.FF.W.0013.000000T0000Z-130706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
551 PM MDT FRI JUL 5 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 600 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3320 10787 3317 10784 3317 10786 3307 10783
      3304 10786 3300 10786 3296 10783 3295 10780
      3271 10776 3268 10789 3300 10807

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:59 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 5, 2:59 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
259 PM MDT FRI JUL 5 2013

.SYNOPSIS...
STAGNANT PATTERN HOLDING AS UPPER HIGH WILL REMAIN OVER NEW MEXICO
THROUGH THIS WEEKEND AND INTO MUCH OF NEXT WEEK. WITH LOW LEVEL
MOISTURE PERSISTING...SCATTERED THUNDERSTORMS WILL DEVELOP EACH
DAY...THOUGH LIKELY NOT AS MUCH AS WHAT WE EXPERIENCED THIS WEEK.
HIGHS WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.DISCUSSION...
LOOKS LIKE A CONTINUED WET PATTERN FOR THE CWA...THOUGH NOT QUITE AS
ACTIVE AS THE PAST 3-4 DAYS. UPPER HIGH OVER EASTERN ARIZONA WILL
SLOWLY DRIFT OVER TO NEW MEXICO OVER THE NEXT 24 HOURS. THIS WILL
INHIBIT SOME CONVECTION BUT STILL EXPECT SCATTERED MOUNTAIN AND
ISOLATED LOWLAND THUNDERSTORMS EACH DAY AS LOW LEVEL MOISTURE WILL
PERSIST. DECENT AMOUNT OF OROGRAPHIC THUNDERSTORMS ALREADY THIS
AFTERNOON WITH MOST SHOWING VERY SLOW MOVEMENT. MODERATE RAIN FALLS
ON THE WEST SIDE OF THE SILVER FIRE BURN SCAR PROMPTED A FLASH FLOOD
WARNING FOR MUCH OF THIS AFTERNOON. WITH VERY WEAK STEERING FLOW
COMES GOOD NEWS AND BAD NEWS. THE GOOD NEWS IS THE WITH THE WEAK
WINDS ALOFT...SEVERE STORMS PROBABLY NOT A LARGE THREAT. THE BAD
NEWS OF COURSE IS WITH THE WEAK FLOW STORM WILL HAVE VERY SLOW
MOVEMENT AND HENCE WILL POSE A FLOOD THREAT. THIS WILL HOLD FOR THE
WEEKEND PERIOD.

BY MONDAY...THOUGH THE HIGH REMAINS OVER NEW MEXICO...IT WILL RE
ORIENT ITSELF INTO AN EAST-WEST ORIENTATION ACROSS THE SOUTHERN U.S.
INVERTED TROUGH FROM GULF OF MEXICO SLIDES JUST TO THE SOUTH ON
TUESDAY NOT IMPACTING US AT THIS TIME BUT WILL HAVE TO CONTINUE
WATCHING THIS FEATURE. GFS/ECMWF IN AGREEMENT ON INCREASING
EASTERLY FLOW OVER THE CWA MID TO LATE WEEK. THOUGH THIS OPENS THE
GULF OF MEXICO UP...MODELS DO NOT SHOW ANY SIGNIFICANT IMPORT OF
MOISTURE. WHAT WILL PROBABLY HAPPEN IS THAT THE EAST FLOW
CONCENTRATES THE MOISTURE PLUME OVER THE WESTERN CWA. POPS IN THE
EAST MAY BECOME SLIGHT OR NOT EXIST AT ALL BUT FOR NOW WITH THAT
BEING SO FAR OUT...HAVE LEFT FAIRLY EVEN POPS IN THE FORECAST.

&&

.AVIATION...VALID 06/00Z-07/00Z.
THERE HAS BEEN SLIGHTLY LESS CONVECTION THIS AFTERNOON COMPARED TO
THE LAST FEW DAYS...WITH ACTIVITY MOVING VERY SLOWLY OVER THE
MOUNTAINS. THERE IS AN OUTSIDE CHANCE OF GETTING TSRA AT JUST ABOUT
ALL THE TERMINALS...WITH THE BEST CHANCES BEING AT TCS. DMN PROBABLY
IS SECOND-MOST LIKELY ESPECIALLY IF OUTFLOW FROM THE GILA AND
BOOTHEEL STORMS CONVERGES NEARBY. LRU MAY SEE SOME ACTIVITY NEARBY
WITH TOWERING CU CURRENTLY OVER THE SAN ANDRES AND SIERRA DE LAS
UVAS. ELP LOOKS LEAST LIKELY WITH UPSTREAM CONVECTION OVER THE
SACRAMENTOS HAVING PUSHED EAST INTO THE PLAINS.

EXPECT VFR CONDITIONS AWAY FROM ANY THUNDERSTORMS. TSRA IN THE
LOWLANDS WILL HAVE DOWNBURST POTENTIAL WITH WIND GUSTS 40-50 KNOTS
GIVEN 50-DEGREE+ DEWPOINT DEPRESSIONS.

SUBTROPICAL RIDGE WILL MOVE OVER THE AREA SATURDAY...PROMOTING
SLOW-MOVING AND TERRAIN-FAVORING THUNDERSTORMS. WITH MID-40S
DEWPOINTS EXPECTED...ONLY ISOLATED THUNDERSTORMS ARE LIKELY TO
SURVIVE INTO THE DESERT LOWLANDS SATURDAY EVENING.

&&

.FIRE WEATHER...
SUBTROPICAL RIDGE WILL BUILD EAST OVER THE NEXT FEW DAYS...BRINGING
WARMER TEMPERATURES AND LIGHTER WINDS ALOFT. THUNDERSTORM ACTIVITY
WILL BECOME LESS ORGANIZED...MORE TERRAIN-FOCUSED AND SLOW-MOVING.
WE ARE BEGINNING TO SEE THIS PLAY OUT TODAY WITH STORMS OVER THE
GILA REGION. EXPECT THE SLOW STORM MOTIONS TO BE COMMON SAT/SUN AS
WELL. THE RIDGE ALOFT WILL LEAD TO MODEST DECREASES IN OVERNIGHT RH
RECOVERY AS RAINFALL WILL BE LESS WIDELY SPREAD-OUT AND MORE
ISOLATED. STILL...EXPECT TYPICAL MONSOON CONDITIONS WITH MINIMUM RH
VALUES REMAINING ABOVE 25 PERCENT EXCEPT IN A FEW LOWLAND AREAS.

THUNDERSTORM ACTIVITY WILL BECOME MORE FOCUSED WEST OF THE RIO
GRANDE EARLY NEXT WEEK AS DRIER AIR ALOFT MOVES IN FROM THE NORTHEAST
AHEAD OF AN INVERTED TROUGH. THIS FEATURE SHOULD BRING AN UP-TICK IN
THUNDERSTORM ACTIVITY TOWARDS THE MIDDLE OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  98  76  99  78 /  30  20  30  10  20
SIERRA BLANCA           70  97  69  97  72 /  30  20  20  10  20
LAS CRUCES              72  97  71  99  71 /  30  20  30  20  20
ALAMOGORDO              72  99  74  99  72 /  30  30  30  20  20
CLOUDCROFT              51  77  51  78  51 /  40  50  40  30  30
TRUTH OR CONSEQUENCES   72  97  71  99  72 /  30  20  30  20  30
SILVER CITY             62  90  61  91  63 /  30  50  40  20  40
DEMING                  71  98  71  99  69 /  30  20  30  20  30
LORDSBURG               71  95  70  97  69 /  30  20  30  20  30
WEST EL PASO METRO      79  99  77  99  79 /  30  20  30  10  20
DELL CITY               70  99  70  98  68 /  30  20  20  20  20
FORT HANCOCK            76 103  76 100  78 /  30  20  20  10  20
LOMA LINDA              63  96  66  93  67 /  30  20  30  10  20
FABENS                  75 101  74  99  77 /  30  20  30  10  20
SANTA TERESA            73  98  72  98  72 /  30  20  30  10  20
WHITE SANDS HQ          75  99  74  99  76 /  30  20  30  10  20
JORNADA RANGE           65  99  66  99  66 /  30  20  30  20  20
HATCH                   73  96  74  97  73 /  30  20  30  20  20
COLUMBUS                72  98  72  99  72 /  30  20  30  10  30
OROGRANDE               69  98  71  97  70 /  30  20  30  20  20
MAYHILL                 58  85  58  85  58 /  40  40  40  40  30
MESCALERO               54  89  54  88  55 /  40  50  40  40  30
TIMBERON                56  85  55  82  57 /  40  30  40  20  30
WINSTON                 57  89  56  88  58 /  30  30  30  30  40
HILLSBORO               66  91  66  92  67 /  30  30  30  20  30
SPACEPORT               68  97  68  96  70 /  30  20  30  20  20
LAKE ROBERTS            62  90  57  89  60 /  40  50  40  30  40
HURLEY                  65  89  63  91  61 /  30  40  30  20  30
CLIFF                   57  99  56  98  56 /  40  50  40  30  40
MULE CREEK              55  97  51  95  54 /  30  30  30  20  40
FAYWOOD                 66  91  66  89  64 /  30  30  30  20  30
ANIMAS                  70  95  71  95  69 /  30  20  30  20  40
HACHITA                 68  96  69  98  66 /  30  20  30  20  30
ANTELOPE WELLS          69  96  71  99  69 /  30  20  30  20  30
CLOVERDALE              65  91  66  93  64 /  40  30  30  20  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ402-403-408-409.

TX...NONE.
&&

HEFNER/HARDIMAN
Hazardous weather outlook, Jul 5, 11:52 AM MDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1152 AM MDT FRI JUL 5 2013

NMZ401-404>407-410>417-TXZ418>424-061700-
UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-
SOUTHWEST DESERT/MIMBRES BASIN-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1152 AM MDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AREA WIDE
THIS AFTERNOON AND TONIGHT. THESE STORMS WILL CAPABLE OF PRODUCING
PERIODS OF MODERATE TO HEAVY RAINFALL...SMALL HAIL AND STRONG WIND
GUSTS OVER 50 MPH. A FEW STORMS MIGHT PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MPH. STORMS WILL BE MORE FREQUENT THIS EVENING AND
THEN BEGIN TO WEAKEN BY MIDNIGHT. HEAVIER RAIN AMOUNTS MAY PRODUCE
MINOR LOCALIZED FLOODING ALONG DRAINAGES AND POORLY DRAINED LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THROUGH WEDNESDAY. STORMS MAY PRODUCE PERIODS OF
MODERATE TO HEAVY RAINFALL...SMALL HAIL...AND WIND GUSTS IN EXCESS
OF 50 MPH. EXCESSIVE RAINFALL FROM SOME STORMS MAY CAUSE MINOR
LOCALIZED FLOODING IN LOW LYING OR POORLY DRAINED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR DAMAGE OR
FLOODING TO THIS OFFICE.

NMZ402-403-408-409-051700-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
1152 AM MDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF WESTERN SIERRA
COUNTY AND PORTIONS OF EASTERN GRANT COUNTY FOR AREAS NEAR THE
SILVER FIRE BURN SCAR. THE FIRE HAS REMOVED VEGETATION FROM A
LARGE PORTION OF THE BLACK RANGE...LEAVING BARE SOIL THAT WILL NOT
BE ABLE TO SOAK IN EVEN MODERATE AMOUNTS OF RAINFALL. RAIN AMOUNTS
OF A HALF INCH OR GREATER WILL BE SUFFICIENT TO CAUSE FLASH
FLOODING ON AFFECTED CREEKS AND DRAINAGES. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO OCCUR OVER THE ENTIRE AREA AGAIN
THIS AFTERNOON AND TONIGHT WITH MODERATE TO HEAVY RAINFALL
POSSIBLE. IN ADDITION... STRONG WIND GUSTS OF 50 MPH OR GREATER
AND POSSIBLY LARGE HAIL MAY ALSO OCCUR FROM SOME OF THE STORMS.
THERE IS A SLIGHT RISK OF DAMAGING THUNDERSTORM WINDS FROM A FEW
THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE EACH
AFTERNOON AND EVENING. STORMS THAT DO DEVELOP WILL BE SLOW MOVING
AND MAY PRODUCE MORE RAINFALL. IN ADDITION...STRONG WIND GUSTS AND
MOSTLY SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR DAMAGE OR
FLOODING TO THIS OFFICE.

HEFNER

In the hours before

Local storm report, Jul 5, 2:34 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
234 PM MDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND GST     17 SW WHITE SANDS NAT M 32.63N 106.39W
07/03/2013  M60 MPH          DONA ANA           NM   MESONET

            WSMR SAMS SITE APACHE WSM02

&&

EVENT NUMBER EPZ1300510

HARDIMAN
Local storm report, Jul 5, 2:36 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND GST     2 SW NORTHRUP LANDING   32.92N 106.44W
06/30/2013  M63 MPH          DONA ANA           NM   MESONET

            WSMR 10M MISSION SUPPORT TOWER NON-SAMS 2SW NORTHRUP
            LANDING STRIP.

&&

EVENT NUMBER EPZ1300511

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:35 PM MDTSevere Thunderstorm WarningEPZHidalgo25 min
Jul 5, 8:03 AM MDTFlash Flood WatchEPZGrant, Luna, Sierra22 hr
Jul 5, 12:34 PM MDTFlash Flood WarningEPZGrant3 hr
Jul 5, 4:42 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo63 min
Jul 5, 5:26 PM MDTSevere Thunderstorm WarningEPZLuna49 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.